A 39-Year-Old Woman With Past Cocaine Use, Rash, and Seizure

Kenneth B.V. Gross, MD

Disclosures

March 13, 2020

Reports have documented reversal of tardive dyskinesia with steroids. Oxidative stress as an inducer of Tardive dyskinesia has also been implicated.[7] Thus, more research on tardive dyskinesia is indicated to better understand these phenomena. Intriguingly, general anesthesia has also been reported to reverse tardive dyskinesia.[8] The first drug available specifically for tardive dyskinesia, valbenazine, causes a reversible reduction of dopamine release by selectively inhibiting presynaptic human vesicular monoamine transporter type 2. Whether this agent can work for SLE and related immunological disorders presenting with tardive dyskinesia variants is uncertain but warrants research.

This patient has subacute orofacial dyskinesias in the context of a febrile illness associated with a seizure, a rash, and possible nephritis. Tardive dyskinesia is traditionally induced by antipsychotics. Other psychotropic or antidopaminergic drugs can manifest in a similar way. In this case, in which a movement disorder consistent with a tardive dyskinesia-like syndrome was noted, the medication history was a red herring, as was a recreational drug and alcohol history that can also trigger tardive dyskinesia variants. The patient used SSRIs briefly many years prior, which could not be pointed to as the cause of her current movement disorder. The patient's drug and alcohol history was also not active and was irrelevant here. SLE has been linked to orofacial dystonia and dyskinesia that can mimic tardive dyskinesia and its variants. Classically, chorea, akathisias, and more general dystonias have been noted in SLE patients; however, Parkinsonism is less common than hyperkinesias.

Unfortunately, this patient succumbed to SLE two months after the onset of her neurological syndrome despite several weeks of hydrocorticosteroids and other immunotherapy, including intravenous immunoglobulin and plasmapheresis. The latter two therapies were maximized as nephritis worsened; pericarditis and myocarditis complicated the multisystem involvement. Pericardial tamponade ultimately was the immediate cause of death due to a critically large, lupus-induced pericardial effusion.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....